Hail, Pike
- When
- April 19, 3:26 PM CST
- Where
- Pike County, Kinderhook
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -91.150
A warm front was lifting northward through the region, triggering numerous showers and thunderstorms. Some of the storms produced tornadoes as well as a lot of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A warm front was lifting northward through the region, triggering numerous showers and thunderstorms. Some of the storms produced tornadoes as well as a lot of large hail. There were 6 tornadoes with this event, including an EF3.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 19, 11:42 AM CST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1242 PM CDT TUE APR 19 2011 .DISCUSSION... /1140 AM CDT TUE APR 19 2011/ ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON/EVENING... ATMOSPHERE BECOMING VERY UNSTABLE ALONG AND SOUTH OF THE WARM FRONT WITH SURFACE BASED CAPE APPROACHING 3000 J/KG. STOUT CAP CENTERED AROUND 850MB HAS KEPT CONVECTION FROM FIRING THUS FAR. WARM FRONT SLOWLY LIFTING NORTH WITH SULLIVAN JUMPING 11 DEGREES IN THE LAST HOUR WITH FROPA. MEANWHILE...LOW PRESSURE WITH A TRAILING COLD FRONT IS JUST ABOUT TO CROSS THE KANSAS/MISSOURI BORDER. LATEST RUC DEPICTS A LITTLE FASTER ONSET OF CONVECTIVE INITIATION BUT BELIEVE CAP SHOULD HOLD FIRM UNTIL THE SHORTWAVE GETS A LITTLE CLOSER AND PROVIDES LARGE SCALE LIFT. BECOMING INCREASINGLY CONCERNED FOR THE AREA ALONG AND NORTH OF INTERSTATE 70 IN EASTERN MISSOURI AND CENTRAL ILLINOIS WHERE THE WARM FRONT WILL RESIDE WHEN CONVECTIVE INITIATION OCCURS. BACKED WINDS WILL LEAD TO INCREASED STORM RELATIVE HELICITY AND LOCALIZED VORTICITY THAT WILL AID IN TORNADOGENESIS. WOULD NOT BE SURPRISED IF A FEW STRONG TORNADOES OCCURRED ACROSS THIS AREA. INITIAL SUPERCELLULAR STORM MODE WILL TRANSITION INTO ONE OR MORE QUASI-LINEAR CONVECTIVE SYSTEMS AS THE CONVECTION BECOMES ALIGNED AND FORCED BY THE COLD FRONT. ALONG WITH THE THREAT OF TORNADOES...WILL BE VERY LARGE HAIL AND POTENTIALLY WIDESPREAD DAMAGING WINDS. STORMS STILL LOOK TO EXIT THE AREA BY MIDNIGHT...WITH TRANQUIL AND COOLER WEATHER ON WEDNESDAY. ACTIVE PERIOD OF WEATHER WILL SET UP THURSDAY AFTERNOON THROUGH THE UPCOMING WEEKEND AS A FRONTAL SYSTEM REMAINS ACROSS THE REGION. THIS WILL RESULT IN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH EPISODES OF SEVERE WEATHER AND FLOODING. CVKING && .AVIATION... /1223 PM CDT TUE APR 19 2011/ A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED THIS AFTERNOON ACROSS PARTS OF MISSOURI AND ILLINOIS. SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A WARM FRONT WAS LOCATED JUST SOUTH OF THE INTERSTATE 70 CORRIDOR IN MISSOURI AT TAF ISSUANCE AND WILL CONTINUE LIFTING NWD THIS AFTN...CAUSING WINDS TO TURN SLY AT KCOU/KSUS. WINDS WILL TURN WLY TO NWLY BEHIND A COLD FRONT LATER TONIGHT. CIGS SHOULD FALL TO MVFR AND IFR OVERNIGHT DUE TO MOISTURE TRAPPED IN THE LOWER ATMOSPHERE. CIGS ARE EXPECTED TO RISE SLOWLY TOMORROW MORNING AND BECOME VFR BEYOND THE END OF THE TAF PD. SPECIFICS FOR KSTL...A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED THIS AFTERNOON ACROSS PARTS OF MISSOURI AND ILLINOIS. SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A WARM FRONT WAS LOCATED JUST SOUTH OF KSTL AT ISSUANCE AND WINDS SHOULD BECOME SLY TO SELY AT KSTL ONCE THE FRONT LIFTS NWD. WINDS WILL TURN WLY TO NWLY BEHIND THE COLD FRONT LATER TONIGHT. TRAPPED MOISTURE IN THE BOUNDARY LAYER OVERNIGHT AND NOCTURNAL COOLING SUGGESTS CIGS SHOULD EVENTUALLY FALL TO IFR OVERNIGHT BEFORE LIFTING TO MVFR TOMORROW. CIGS MAY BE SLOW TO LIFT TO VFR TOMORROW DUE TO LIMITED MIXING. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1205 PM CDT TUE APR 19 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1205 PM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER MUCH OF THE AREA THAT WILL PERSIST THROUGH THE EVENING HOURS BEFORE COMING TO AN END. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...HAIL LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CVKING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TORNADO 3 S BOWLING GREEN 39.30N 91.20W
04/19/2011 PIKE MO LAW ENFORCEMENT
TORNADO JUST SOUTH OF BOWLING GREEN MOVING NORTHEAST
AND HEADING TOWARD HIGHWAY 161
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL FULTON 38.85N 91.95W
04/19/2011 E1.00 INCH CALLAWAY MO TRAINED SPOTTER
&&
PHILLIPSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TORNADO CURRYVILLE 39.35N 91.34W
04/19/2011 PIKE MO PUBLIC
TORNADO OBSERVED ALONG HWY U. RELAYED BY TRAINED
SPOTTER
&&
PHILLIPSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL UNION 38.45N 91.01W
04/19/2011 E0.25 INCH FRANKLIN MO AMATEUR RADIO
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO BOWLING GREEN 39.34N 91.20W
04/19/2011 PIKE MO LAW ENFORCEMENT
POSSIBLE TORNADO DAMAGE IN BOWLING GREEN. SHERIFF
OFFICE CONFIRMS ONE HOUSE DAMAGED WITH POWER OUTAGES.
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL JEFFERSON CITY 38.57N 92.19W
04/19/2011 M0.88 INCH COLE MO TRAINED SPOTTER
&&
KANOFSKYThe St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
31 hail, 19 thunderstorm wind, 4 tornado. Local standard time, as filed.
Hail ranging in size from half dollars to tennis balls.
Thunderstorm winds blew the roofs off of two sheds just northwest of Nilwood. Much of the debris was scattered north and east of the property. Several pieces of wood from the sheds were sticking out of the mud in a nearby corn field.
The path of this tornado was a very curved one as it initially tornado touched down about 2.5 miles west of Girard, Illinois, on Emerson Airline Road. It caused extensive damage to a couple of houses in this location. It then travelled to the northeast crossing Henry Road, north of the intersection with Emerson Airline Road, and damaging 3 farmsteads. One home was destroyed and another home sustained moderate damage, trapping the residents in the basement until they could be rescued. Also, several barns were destroyed in this area. The tornado began to travel on a more easterly course, damaging or destroying several farmsteads on Neff Road. Numerous outbuildings were destroyed in this area and one house was destroyed. As it approached Pleasant Hill Road approximately 1.2 miles northwest of Girard, it caused major damage to a brick home and destroyed all of the outbuildings. The tornado continued to travel to the east, destroying a farm about a mile north of town on Illinois Route 4. Several cows were killed in this location. Then the tornado began to curve back to the southeast, crossing Prose Road about half a mile south of the intersection with Substation Road. In this location it caused extensive damage to a brick home with most of the exterior walls destroyed but with the interior wall structure intact. This damage was rated EF3. The tornado continued to the southeast. It caused moderate roof damage to a house on Kimes Road near intersection with Adams Road. The tornado then lifted and dissipated on Adams Road after hitting one last farmstead and causing minor damage. Several farms sustained damage along the path of the tornado with many of the houses that were damaged rated EF2 with large portions of the roofs badly damaged. Numerous outbuildings were either destroyed or sustained major damage along this track as well. Also, about 20 power poles were blown down along Illinois Route 4 just north of town. The average path width of the tornado was 150 yards with a maximum width of 200 yards. The highest rating of the damage was EF3 and with peak wind speeds of 150 mph. Two miles west of Girard, two people heading for the basement to seek shelter from the tornado, sustained minor cuts and bruises. Because the path of the tornado was curved the actual total path length of the tornado was 5.1 miles, not 4.3 miles as displayed in the main header for this event.
Thunderstorm winds blew down several large tree limbs around town. Also, a barn on Union Street had its roof blow off and the North Mac High School sustained minor roof and water damage.
The tornado began around 608 pm, one third of a mile northwest of the intersection of Studebaker Avenue and West Frontage Road, or around one and a quarter miles north of Farmersville. The tornado moved east snapping 3 power poles along the frontage road just to the west of Interstate 55. A grain bin originally located just to the west of I-55 was rolled across the interstate and deposited in a tree line a quarter mile to the east of the interstate. A number of trees were also snapped or uprooted in the vicinity of the grain bin. The tornado moved slightly south of due east damaging or destroying two machine sheds along County Road 400E. Debris was scattered well to the east and the tornado appeared to lift near County Road 600E. The maximum damage from this tornado was rated EF-2. The path length was around 3.2 miles with a maximum width of 150 yards.
Thunderstorm winds blew part of the roof off of a large barn...just east of Interstate 55 just south of Illinois Route 48.
A tornado touched down about five miles north of Litchfield, Illinois, where it snapped off a dozen power poles on East 2nd Road near intersection with North 17th Avenue. As it travelled to the east along North 17th Avenue it destroyed several outbuildings, sheds and silos and caused minor to moderate damage to couple of homes just west of Interstate 55. The tornado then crossed I-55 knocking down several power lines onto the highway, causing the interstate to be shut down for about 4 hours until they could be removed. Just east of I-55, the tornado caused extensive damage to a two story log home. A section of the roof was removed and the north and south outer walls were removed as well. Further to the east several farmsteads had minor to moderate damage to homes, barns and other outbuildings. Most of the homes and outbuildings sustained damage rated EF1. One home on Rugby Trail near intersection with North 17th Avenue, approximately three quarters of a mile southeast of Honey Bend, sustained extensive damage with the entire west facing roof was removed. A large outbuilding was also completely destroyed at this farmstead. The damage was rated EF2, with peak winds of 120 mph. The tornado then continued to the east causing minor damage to a home on Shady Lane, then lifted and dissipated near the northern end of Lake Lou Yaeger. The maximum path width of the tornado was 200 yards and the length of the tornado was 3.5 miles. No injuries were reported with this tornado.
Thunderstorm winds blew down a large tree.
Large hail was reported in Alton, Wood River, and Roxana.
Thunderstorm winds blew down several trees and numerous tree limbs in Belleville. In Swansea, numerous large tree limbs and a couple of large trees were blown down. A few of the trees were blown down onto roads. In Belleville, one of the fallen trees landed on a house damaging the second story and several large limbs landed on unoccupied vehicles causing minor to moderate damage.
Thunderstorm winds blew down numerous large tree limbs.
Thunderstorm winds blew down a few trees and power lines.
Thunderstorm winds blew down several power lines.
Thunderstorm winds blew down numerous large tree limbs.
Thunderstorm winds blew down numerous tree limbs.
Thunderstorm winds blew down a row of power poles along Brookside Avenue. Also, numerous trees, tree limbs and power lines were blown down.
Thunderstorm winds damaged several barns, sheds and mobile homes. Also, numerous trees, tree limbs and power lines were blown down, mainly on the east side of town. A couple of the trees fell onto homes causing moderate damage. Two industrial buildings had significant roof damage.
Thunderstorm winds blew over a semi on Interstate 57 at the Centralia exit. No injuries were reported.
Several large trees were blown down. One large tree was blown down onto a house on the west side of town causing moderate roof damage. The thunderstorm winds also caused minor roof damage to the elementary school in town. A semi trailer was blown over and a carport was destroyed east of town. Some of the debris from the carport made a hole in the roof of the adjacent mobile home.
A tornado touched down approximately 1 mile east of the Centralia Municipal Airport, west of Moonglow Road and south of Illinois Route 161. Several large healthy trees were uprooted in this area and a convergent pattern was found. A house on the southwest corner of Moonglow Road and Illinois Route 161 sustained EF1 damage when the roof of an attached workshop or garage on the south side of the house was uplifted and thrown to the northwest. At least one 2x4 was driven into the roof on the north side of the house. A house on the southeast corner of Moonglow Rd. and Illinois Route 161 sustained minor roof damage. A trampoline on the south side of this house was blown back to the northwest and was found on the north side of Illinois Route 161. Debris was scattered into a field on the northwest corner of Moonglow Road and Illinois Route 161. As the tornado travelled to the northeast, it crossed Illinois Route 161 and damaged the east facing side of a small outbuilding on the northeast corner of Moonglow Road and Illinois Route 161. Further to the northeast, a new pole barn located east of Moonglow Road and south of Firewood Lane collapsed. Then the tornado lifted and dissipated. The total length of this tornado was about 0.4 miles with a maximum width of 50 to 75 yards. Maximum damage was rated EF1 with winds of 95 mph.
Thunderstorm winds blew down numerous trees and power lines.
Numerous large trees were blown over around town. One large tree landed on a garage causing considerable damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307164, 307302, 307299, 307301, 308597, 307306, 307309, 307310, 307311, 307365, 307335, 307387, 314482, 314471, 307389, 307433, 307390, 308598, 314490, 315095, 307420, 307421, 307424, 307422, 307434, 307425, 307435, 308053, 308054, 308573, 308059, 308569, 308577, 308570, 308571, 308572, 308576, 308580, 308581, 308582, and more.